Rash on the breast after cancer treatment

Lawrence J. Solin, MD, FACR
Last Modified: July 14, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"
I had breast cancer 6 yrs ago. I had radiation at that time. Now I have a very sore rash in the same area. I have a high fever and flu like symptoms and fatigue. I take antibiotics but it comes back in 2 months time. The rash is also very painful. I want to know what is causing this.  

Answer

Lawrence J. Solin, MD, FACR, Professor of Radiation Oncology at the University of Pennsylvania, responds:

The symptoms described may be from an infection of the breast. The cause of a breast infection many years after breast cancer treatment is not known. Infection of the breast is unusual, but well described, and usually responds fairly rapidly to antibiotics. If the rash does not rapidly resolve, then other causes need to be considered (e.g., inflammatory breast cancer, radiation recall, rash secondary to non-cancer causes). If a course of antibiotics is not effective, then reevaluation by your oncologist to exclude cancer etiology should be considered.



I Wish You Knew

Benefits of yoga during cancer treatment

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More